I wanted to return to the importance of using drugs.
A good example of multiple drug interactions was in a patient who I saw recently with a pneumonia and long standing depression.
The pneumonia was consistent with an atypical organism being the cause and hence, a macrolide such as clarithromycin or a quinolone such as levofloxacin could have been used except for one very good reason:
This patient took a combination of 1) Two tricyclic antidepressants 2) a Noradrenaline uptake inhibitor drug.
The combination of the two classes is in fact quite problematic as it can cause hypertension but more importantly, the tricyclic levels can increase due to the presence of the latter drug.
The patient had been taking 3 anti-hypertensive drugs when the probable exacerbating factor of his blood pressure was the combination of anti-depressants!!
With my resident, we checked the possible drug interactions very speedily on a piece of software which is FREE called Epocrates (www.epocrates.com) and it enables you to do a comparison of any drug against another for interactions.
We were then able to check the two antibiotics clarithromycin and levofloxacin and unfortunately, they in combination with Tricyclic antidepressants, can cause a Long QT Syndrome and hence, Polymorphic Ventricular Tachycardia (Torsade de Pointes).
Hence, it was a very valuable way of checking potential drug interactions which allowed a modification of drug therapy to either Clindamycin or Doxycycline, both of which are alternatives and do not appear to interact with Tricyclics.
Thus, my advice is ALWAYS CHECK FOR POSSIBLE DRUG INTERACTIONS when considering adding in a new treatment of any kind. It can be life saving and using Epocrates software can save you time and it can tell you all the relevant drug information. However, it is not based on Japanese drug dosing but American drug doses which are higher, so you should, if you use this software, check the doses with a Japanese drug text instead.